Ohio, 2003Flood and Hail in Ohio, August 27, 2003
August 27, 2003 · NWS CLE · 19 events in 12 counties and zones
17 thunderstorm wind, 1 flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $242,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 26, 8:20 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 26, 8:20 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
920 PM EDT TUE AUG 26 2003
UPDATING TO DROP SEVERE THUNDERSTORM WATCH AND TO REDUCE
PRECIPITATION CHANCES OVER THE FORECAST AREA. FRONT IS STILL TO THE
NORTH OF THE AREA AND THERE IS A POSSIBILITY THAT A FEW SHOWERS AND
THUNDERSTORMS COULD DEVELOP WITH THE FRONT.
MCS DID A CLEAN SWEEP OF THE ATMOSPHERE AND HELPED TO STABILIZE THE
AIR MASS. HOWEVER...WEST TO SOUTHWEST FLOW WILL BRING MORE UNSTABLE
AIR BACK INTO THE AREA AND THIS SHOULD HELP IN THE DEVELOPMENT OF
ACTIVITY WITH THE FRONT.
ZONES WILL BE OUT IN A FEW MINUTES.
CLE...
OH...NONE.
PA...NONE.
LOMBARDY
Hazardous weather outlook, Aug 26, 5:48 AM EST, 18 hours 17 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261245-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
648 AM EDT TUE AUG 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 26, 8:01 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
901 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM COUNTYWIDE OH WIND DAMAGE
08/26/03 ASHLAND SEVERAL TREES DOWN
BMLocal storm report, Aug 26, 8:16 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
916 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM MT VERNON OH 60 MPH TSTM WIND GUST
08/26/03 KNOX MEASURED
0810 PM MT VERNON OH WIND DAMAGE
08/26/03 KNOX SHINGLES OFF ROOF AND STOP
LIGHTS DOWN
BMSpecial weather statement, Aug 26, 8:28 PM EST, 3 hours 37 minutes before
OHZ003-006>010-017>022-027>033-036>038-047-270230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EDT TUE AUG 26 2003
...SEVERE THUNDERSTORM WATCH NUMBER 895 HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE REGION THIS
EVENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED
EARLIER THIS AFTERNOON HAS BEEN CANCELLED.
LOMBARDY
Local storm report, Aug 26, 9:19 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1019 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM COUNTYWIDE OH WIND DAMAGE
08/26/03 KNOX OVER 100 TREES KNOCKED
DOWN ACROSS COUNTY AND SOME
MAJOR HIGHWAYS BLOCKED.
0815 PM STILLWELL OH WIND DAMAGE
08/26/03 HOLMES ONE TREE DOWN.
0815 PM KILLBUCK OH WIND DAMAGE
08/26/03 HOLMES ONE TREE DOWN.
FMKSpecial weather statement, Aug 26, 10:10 PM EST, 1 hour 55 minutes before
PAZ001>003-270415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1110 PM EDT TUE AUG 26 2003
STRONG THUNDERSTORMS WILL MOVE THROUGH MUCH OF EXTREME NORTHWEST
PENNSYLVANIA...ERIE AND CRAWFORD COUNTIES BETWEEN MIDNIGHT AND 2 AM.
AT 1110 PM EDT DOPPLER RADAR SHOWED STRONG THUNDERSTORMS ENTERING
LAKE ERIE NORTH OF ERIE COUNTY PENNSYLVANIA. THE THUNDERSTORMS WILL
REACH THE ERIE COUNTY SHORELINE AROUND MIDNIGHT AND CONTINUE MOVING
SOUTHEAST AT 30 MPH. THESE THUNDERSTORMS COULD HAVE HEAVY
RAINFALL...HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. SOME PONDING OF
WATER ON ROADS MAY OCCUR.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR WARNINGS.
KIELTYKA
Local storm report, Aug 26, 11:12 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1212 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 PM AVON LAKE OH .75 INCH HAIL
08/26/03 LORAIN
FMKEvent by event
17 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Cuyahoga
- When
- August 27, 12:05 AM EST
- Where
- Cuyahoga County, Brecksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.317, -81.633
Thunderstorm winds downed a couple of large tree limbs.
Thunderstorm Wind, Geauga
- When
- August 27, 12:05 AM EST
- Where
- Geauga County, Welshfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.383, -81.150
Thunderstorm winds downed two trees near Welshfield.
Thunderstorm Wind, Summit
- When
- August 27, 12:40 AM EST
- Where
- Summit County, Cuyahoga Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.133, -81.483
Thunderstorm winds downed one tree and one large limb.
Thunderstorm Wind, Summit
- When
- August 27, 12:45 AM EST
- Where
- Summit County, Tallmadge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.100, -81.433
Thunderstorm winds blew a large tree down on top of a house.
Thunderstorm Wind, Portage
- When
- August 27, 1:10 AM EST
- Where
- Portage County, Kent
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.150, -81.350
Thunderstorm winds downed several trees.
Thunderstorm Wind, Portage
- When
- August 27, 1:27 AM EST
- Where
- Portage County, Brimfield
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.100, -81.333
Trained spotters measured a 58 mph thunderstorm wind gust. At least one large tree was downed.
Thunderstorm Wind, Portage
- When
- August 27, 1:30 AM EST
- Where
- Portage County, Atwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.017, -81.167
Thunderstorm winds downed several trees east of Atwater.
Flood, Summit
- When
- August 27, 1:30 AM EST to 5:30 AM EST
- Where
- Summit forecast zone
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
Thunderstorms dumped two to three inches of rain on much of Summit County. Spotters in Cuyahoga Falls measured 2.2 inches of rain during a 53 minute period ending at 2:30 a.m. Several small streams and creeks left their banks resulting in areas of lowland flooding. Dozens of homes in the county experienced basement flooding.
Thunderstorm Wind, Crawford
- When
- August 27, 1:50 AM EST
- Where
- Crawford County, Galion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.733, -82.783
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Stark
- When
- August 27, 2:05 AM EST
- Where
- Stark County, Robertsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.767, -81.200
Thunderstorm winds downed one tree and a few large tree limbs.
Thunderstorm Wind, Ashland
- When
- August 27, 3:35 AM EST
- Where
- Ashland County, Ashland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.867, -82.300
Thunderstorm winds downed several trees.
Thunderstorm Wind, Wayne
- When
- August 27, 3:50 AM EST
- Where
- Wayne County, Wooster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.800, -81.933
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Knox
- When
- August 27, 4:05 AM EST
- Where
- Knox County, Fredericktown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.483, -82.550
Thunderstorm winds downed a few trees and large limbs north of Fredericktown.
Thunderstorm Wind, Holmes
- When
- August 27, 4:45 AM EST
- Where
- Holmes County, Millersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.550, -81.917
Thunderstorm winds downed a few large tree limbs.
Hail, Stark
- When
- August 27, 7:40 AM EST
- Where
- Stark County, Waynesburg
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.667, -81.250
Penny size hail was observed.
Thunderstorm Wind, Medina
- When
- August 27, 12:35 PM EST
- Where
- Medina County, Remson Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.183, -81.750
Thunderstorm winds downed a couple of large tree limbs.
Thunderstorm Wind, Morrow
- When
- August 27, 1:50 PM EST
- Where
- Morrow County, Sparta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -82.700
Thunderstorm winds downed one tree and a few large limbs.
Thunderstorm Wind, Knox
- When
- August 27, 2:30 PM EST
- Where
- Knox County, Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.450, -82.267
Thunderstorm winds downed two trees and a few large limbs.
Thunderstorm Wind, Holmes
- When
- August 27, 3:05 PM EST
- Where
- Holmes County, Killbuck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.500, -81.983
Thunderstorm winds downed a few large trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Guam, August 27, 20031 death · 1 event
- Flooding and Hail in Ohio, August 27, 2003$90,000 · 56 kt wind · 21 events
- Hail and Damaging Winds in Virginia, August 27, 2003$91,000 · 61 kt wind · 15 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2003$75,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strike in Alabama, August 27, 2003$80,000 · 50 kt wind · 2 events
- Flood in Ohio, August 27, 2003$75,000 · 1 event
- Lightning Strike in Florida, August 27, 2003$75,000 · 1 event
- Damaging Wind in South Dakota, August 27, 2003$75,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 27, 2003$50,000 · 50 kt wind · 8 events
- Damaging Winds in Iowa, August 27, 2003$61,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, August 27, 2003$32,000 · 53 kt wind · 11 events
- Flash Flood in Ohio, August 27, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332637, 5332638, 5332711, 5332709, 5332712, 5332710, 5332720, 5332724, 5332719, 5332722, 5332721, 5332715, 5332718, 5332716, 5332723, 5332708, 5332713, 5332714, 5332717.